Alert archive / New Mexico / Winter Storm Watches in 2021

Winter Storm Watch 9, NWS Albuquerque, NM

December 14, 2021Rio Arriba County, Taos County, New Mexico

NWS Albuquerque, NM issued this winter storm watch at Dec 14, 2021, 2:02 AM MST for Rio Arriba County, Taos County, New Mexico. It took effect at Dec 14, 2021, 8:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 14, 2021, 2:02 AM MST (09:02 UTC)
In effect from
Dec 14, 2021, 8:00 PM MST
Expired
Dec 14, 2021, 1:16 PM MST
In force
Issued by
NWS Albuquerque, NM

Counties Rio Arriba County, NM, Taos County, NM

The radar

The Albuquerque radar (KABX), 166 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2021-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2021-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2928 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WWUS45 KABQ 140902
WSWABQ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albuquerque NM
202 AM MST Tue Dec 14 2021

NMZ210-141715-
/O.NEW.KABQ.WS.A.0009.211215T0300Z-211215T1800Z/
Tusas Mountains Including Chama-
202 AM MST Tue Dec 14 2021

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY 
MORNING...

* WHAT...Heavy snow possible. Total snow accumulations between 3 and 
  7 inches possible. Locally higher amounts possible above 9000 
  feet. Winds could gust as high as 50 mph.

* WHERE...Tusas Mountains Including Chama.

* WHEN...From this evening through Wednesday morning.

* IMPACTS...Travel could be very difficult. Tire traction will be 
  reduced. Extend the distance between your vehicle and the vehicle 
  in front of you. Areas of blowing snow could significantly reduce 
  visibility. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$
2 follow-up statements
718 
WWUS45 KABQ 141722
WSWABQ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albuquerque NM
1022 AM MST Tue Dec 14 2021

NMZ210-142200-
/O.CON.KABQ.WS.A.0009.211215T0300Z-211215T1800Z/
Tusas Mountains Including Chama-
1022 AM MST Tue Dec 14 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM 8 PM MST THIS EVENING 
THROUGH WEDNESDAY MORNING...

* WHAT...Heavy snow possible. Total snow accumulations between 1 and 
  7 inches possible. Winds could gust as high as 65 mph.

* WHERE...Tusas Mountains Including Chama.

* WHEN...From 8 PM MST this evening through Wednesday morning.

* IMPACTS...Travel could be very difficult. Tire traction will be 
  reduced. Extend the distance between your vehicle and the vehicle 
  in front of you. Areas of blowing snow could significantly reduce 
  visibility. Strong winds could cause extensive damage to trees and 
  power lines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

24
649 
WWUS45 KABQ 142016
WSWABQ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albuquerque NM
116 PM MST Tue Dec 14 2021

...HIGH WINDS AND BLOWING SNOW WILL CREATE WHITEOUT CONDITIONS EARLY 
WEDNESDAY MORNING...

.A strong cold front producing moderate to heavy snow will combine 
with very strong winds to produce whiteout conditions and near zero 
visibility early Wednesday morning near sunrise. Eight to twelve 
inches of snow accumulation is forecast for the high terrain above 
9,000 feet, creating hazardous travel along U.S. Highway 64.

NMZ210-150515-
/O.UPG.KABQ.WS.A.0009.211215T0300Z-211215T1800Z/
/O.NEW.KABQ.WS.W.0010.211215T0300Z-211215T1800Z/
Tusas Mountains Including Chama-
116 PM MST Tue Dec 14 2021

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 AM 
MST WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations between 1 and 
  8 inches. Winds gusting as high as 70 mph.

* WHERE...Tusas Mountains Including Chama.

* WHEN...From 8 PM this evening to 11 AM MST Wednesday. The worst 
  winter storm conditions will exist between 4 to 8 am Wednesday 
  morning.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Visibilities may drop below 1/4 
  mile due to falling and blowing snow. Whiteout conditions are 
  expected and will make travel treacherous and potentially 
  life-threatening. Travel could be very difficult. Tire traction 
  will be reduced. Extend the distance between your vehicle and the 
  vehicle in front of you. Very strong winds could cause extensive 
  damage to trees and power lines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. For the latest road 
conditions, dial 511 or 1.800.432.4269, or visit http://nmroads.com.

Persons should delay all travel if possible. If travel is absolutely 
necessary, drive with extreme caution and be prepared for sudden 
changes in visibility. Leave plenty of room between you and the 
motorist ahead of you, and allow extra time to reach your 
destination. Avoid sudden braking or acceleration, and be especially 
cautious on hills or when making turns. Make sure your car is 
winterized and in good working order.

&&

$$

24

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this winter storm watch went out at Dec 13, 10:41 PM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Dec 13, 10:41 PM MST, 3 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1041 PM MST Mon Dec 13 2021

.AVIATION...
06Z TAF CYCLE
Latest model trends show greater coverage of -SHRA Tuesday as a weak
wave ejects northeast across NM ahead of a larger storm system moving
in from CA. Clouds will thicken and lower from west to east tonight
with a few -SHRA by sunrise around KGUP and KFMN. Precip will expand
east over the Cont Dvd to the RGV thru the afternoon. Cigs are likely
to remain VFR at all terminals but mt top obscurations will occur.
Southwest winds will increase over the region with peak gusts around
25 kt across eastern NM. Any -SHRA over the area will taper off aft
sunset followed by stronger south to southwest winds Tuesday night.

Guyer

&&

.PREV DISCUSSION...309 PM MST Mon Dec 13 2021...
.SYNOPSIS...
Quiet night in store for northern and central New Mexico. Above
normal temperatures will be the rule again on Tuesday, with southwest
winds increasing. On Tuesday night, damaging winds are expected
across the high terrain of central and western New Mexico. These
strong to damaging winds will spread onto the lower elevations
Wednesday morning, with wind gusts as high as 70 mph across portions
of eastern New Mexico. The storm system will also bring rain and snow
to portions of northwest New Mexico. Snow amounts will generally be
light, but blowing snow may reduced visibilities. Similarly, blowing
dust will be possible across eastern New Mexico. Quieter conditions
are expected for the rest of the week and through the weekend.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...
The large scale pattern shows a good bank of mid to upper level
moisture over the EPAC southwest of the Baja being advected
northward into the desert southwest ahead of a very deep troughing
pattern off the PacNW. This moisture will increase mid to high level
cloud cover tonight. The added cloud cover will help overnight lows
rebound significantly from last night's readings.

Tuesday will begin to see changes with the aforementioned storm off
the PacNW coast digging southward along the CA coastline and
southwest flow aloft becoming stronger. Surface winds will also turn
out of the southwest during the day. However, the additional cloud
cover will linger limiting warming and keeping forecast highs fairly
consistent with Monday's. A lee-side surface low over eastern CO
will help enhance wind speeds through eastern NM to near advisory
level Tuesday afternoon, a teaser trailer for what is expected
Tuesday night into Wednesday. After sunset the trough axis quickly
turns eastward through the desert southwest accompanied by a 110-
120kt H5 jetmax swinging over western NM Tuesday night. With H7 wind
speeds reaching the 60-70kt range during this time, have elected to
expand the High Wind Watch over the western high terrain as well as
the Sandia/Manzano Mountains. Wind advisories also look likely for
lower elevation areas with subsequent forecast packages. These
incredibly strong wind speeds will quickly transition west to east
to the central mountain chain and eastern plains heading into the
Long Term period Wednesday afternoon.

As for winter weather associated with this storm system, notable
snow accumulations look to be limited to the western and northern
high terrain. Snow levels fall to valley floors quickly with the
fropa Wednesday morning across western NM, but precipitation will be
ending as it does so. Some uncertainty remains with timing of the
fropa Tuesday night and this will impact forecast low temperatures
for the Rio Grande Valley and surrounding mountains through northern
NM.

LONG TERM...(WEDNESDAY THROUGH SUNDAY)...
As mentioned above, precipitation will be ending Wednesday morning,
with a few inches of the white stuff expected over the northern
mountains. The greatest amounts will be over the Tusas where 3 to 6
inches will be possible, mainly above 8500 feet, and lesser amounts
below. Nonetheless, even portions of western NM that will see less
than an inch of snow will be concerning due to the strong winds and
resultant blowing snow and reduced visibility. Most of the
significant precipitation will be end by the noon hour.

The main story on Wednesday will be the winds. H7 wind speeds
continue to increase Wednesday morning up to 80kts. Damaging winds
are expected across the high terrain. By the afternoon, the jet will
be focused across eastern NM, while a surface low will be rapidly
deepening across eastern CO. Daytime heating and above average mixing
for mid December will allow damaging winds to spread across lower
elevations. Gusts near 70 mph will be common across the high terrain
and much of northeast and east central New Mexico. The strongest
wind gusts may occur with the frontal passage during the morning
hours. These winds will result in areas of blowing dust and reduced
visibility, likely similar to, or worse than, this past Friday.
Strong cross winds on north to south oriented roadways will be
dangerous to high profile vehicles, including along I-25 from CO to
south of Las Vegas.

Wind speeds will relax Wednesday evening, and the much drier air
ushered in by the front will allow low temperatures Wednesday night
to plummet under mostly clear skies. Lows are not expected to be
quite as cold as Friday night, but still quite chilly. Quieter
weather is expected for Thursday, with near to above normal
temperatures forecast. A weaker storm system will approach NM on
Friday. Cloud cover will begin to increase, but it looks to be too
dry for much precipitation. A back door cold front will slide into
northeast NM, so all-in-all, a bit cooler for Friday. The storm
system will cross the area over the weekend, but with moisture
lacking, it will struggle to produce more than a few showers.
Definitely not as much wind expected with this system.

24/34

&&

.FIRE WEATHER...
...FIRE WEATHER WATCH IN EFFECT FROM 11 AM TO 5 PM WEDNESDAY FOR THE
NORTHEASTERN PLAINS DUE TO VERY STRONG WINDS, AND LOW HUMIDITY...

Elevated to locally critical fire weather conditions forecast again
through east-central and northeastern NM Tuesday afternoon thanks to
increasing southwesterly winds. However, increasing dewpoints and
cloud cover look to keep humidities above critical thresholds.
Conditions quickly deteriorate Tuesday night through Wednesday with
a potent storm system providing very strong wind speeds areawide,
with gusts of 60 to 70 mph possible. A strong cold front will
accompany this storm system Wednesday morning, dropping temperatures
sharply in its wake. However, very dry air will also fill in behind
the front pushing humidity to the low teens despite the temperature
drop across eastern NM Wednesday afternoon. This, combined with the
high winds will allow for any fires to quickly grow out of control.
A Fire Weather Watch has been hoisted for Wednesday afternoon
through the northeast plains as a result. Winter precipitation will
be limited to the western and northern high terrain. Quieter,
cooler, and dry weather fills in Thursday into the weekend with
mostly poor ventilation each day.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Tuesday evening through Wednesday afternoon
for the following zones... NMZ212>216-221-223-224-226>234-239-240.

High Wind Watch from Tuesday evening through Wednesday morning for
the following zones... NMZ202-206-208-210-211.

Fire Weather Watch from Wednesday morning through Wednesday
afternoon for the following zones... NMZ104.

&&
Hazardous weather outlook, Dec 13, 2:38 AM MST, 23 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
238 AM MST Mon Dec 13 2021

NMZ201>241-141200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
238 AM MST Mon Dec 13 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A high forecast confidence strong to damaging wind event is expected
for late Tuesday night through Wednesday, with the strongest winds
forecast from the Sangre De Cristo Mountains east to the Texas and
Oklahoma borders. A High Wind Watch is in effect for much of central
and northeast New Mexico. Accumulating and blowing snow are likely
Tuesday night through Wednesday in the northern and western mountains
and a Winter Weather Advisory may become necessary.

.SPOTTER INFORMATION STATEMENT...

Monitor the latest forecasts and warnings for updates.

11

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 2:26 AM MSTRed Flag WarningABQHarding, San Miguel, Union39 hr
Dec 14, 12:40 PM MSTHigh Wind WarningABQBernalillo, Catron, Chaves, Cibola, Colfax, Curry and 18 more28 hr
Dec 14, 12:40 PM MSTWind AdvisoryABQBernalillo, Catron, Chaves, Cibola, Lincoln, McKinley and 9 more28 hr
Dec 14, 1:16 PM MSTWinter Storm WarningABQRio Arriba, Taos22 hr

Nearby

Winter Storm Watches in New Mexico, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.